Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 271, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 12, 2016, 12:33 AM CDT for Lincoln County, Pottawatomie County, Oklahoma. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2016, 12:33 AM CDT (05:33 UTC)
- Expired
- May 12, 2016, 1:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Lincoln County, OK, Pottawatomie County, OK
The radar
The Norman radar (KTLX), 48 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 12:45 AM CDT | HAIL 1 | 4 S Meeker, OK | QUARTER SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 10:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1887 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.2
The text
As transmitted.
387
WUUS54 KOUN 120533
SVROUN
OKC081-125-120615-
/O.NEW.KOUN.SV.W.0271.160512T0533Z-160512T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1233 AM CDT THU MAY 12 2016
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LINCOLN COUNTY IN CENTRAL OKLAHOMA...
NORTHEASTERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA...
* UNTIL 115 AM CDT
* AT 1232 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MEEKER...
MOVING NORTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
SHAWNEE...PRAGUE...MEEKER...JOHNSON...AYDELOTTE AND CENTERVIEW.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 182 AND 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3544 9663 3541 9672 3543 9672 3541 9675
3541 9677 3539 9678 3537 9700 3552 9704
3565 9662
TIME...MOT...LOC 0532Z 242DEG 22KT 3546 9691
HAIL...1.75IN
WIND...70MPH
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:44 PM CDT, 49 minutes earlier.
Area forecast discussion, May 11, 11:44 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Norman OK 1144 PM CDT WED MAY 11 2016 .DISCUSSION... The 06Z aviation discussion follows.... && .AVIATION... At 0430Z a weak cold front extended from KSNL to KDUC to KSPS. This front will continue to move slowly toward the southeast overnight. Showers/thunderstorms will continue to form near, and north of, this front overnight. It appears that KOKC, KOUN, KLAW, and KSPS will generally be on the northwest edge of the main area of storms (some of which will be severe, with hail as a significant concern). Additional scattered thunderstorms are expected to move east/southeast across southern Oklahoma, possibly affecting KHBR and KLAW before merging with the other area of storms. All the storms should be clear of our TAF sites by 12Z Thursday. High pressure will settle over Oklahoma Thursday evening, resulting in light & variable winds in the evening, followed by a general slow shift around to southerly breezes late Thursday into early Friday. CmS && .PREV DISCUSSION... /issued 922 PM CDT WED MAY 11 2016/ DISCUSSION... pops were increased a bit northward across central oklahoma where thunderstorms are expected tonight along and north of a surface cold front. these may produce large hail as they drift slowly south and east through the early morning. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 58 76 53 81 / 60 20 0 0 Hobart OK 58 77 53 83 / 60 40 0 10 Wichita Falls TX 60 77 56 83 / 80 50 10 0 Gage OK 53 77 52 83 / 30 10 0 10 Ponca City OK 55 77 53 81 / 20 10 0 10 Durant OK 65 76 57 81 / 80 50 10 0 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 09/23/23
Hazardous weather outlook, May 11, 8:39 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 839 PM CDT WED MAY 11 2016 OKZ004>048-050>052-TXZ083>090-130145- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 839 PM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. LOCATION... THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH OF A LINE EXTENDING FROM CROWELL AND VERNON TEXAS...TO OKLAHOMA CITY AND CHANDLER IN OKLAHOMA. A MARGINAL RISK SURROUNDS THE SLIGHT RISK AREA AND EXTENDS FROM ELK CITY...TO EL RENO...AND STILLWATER IN OKLAHOMA. TIMING... THE MOST LIKELY TIME FOR SEVERE STORM DEVELOPMENT WILL BE AFTER 9 PM AND CONTINUE THROUGH 3 AM. IMPACTS... DAMAGING HAIL UP TO TENNIS BALL SIZE IN DIAMETER WILL BE POSSIBLE ALONG WITH DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING. THE TORNADO POTENTIAL IS VERY LOW. DISCUSSION... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP WITH APPROACH OF AN UPPER LEVEL WAVE THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF A COLD FRONT THAT IS LOCATED NEAR THE INTERSTATE-44 CORRIDOR. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... .THUNDERSTORMS... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BEGIN FRIDAY NIGHT AND CONTINUE THROUGH THE WEEKEND AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES AND MOVES INTO THE REGION. A THIRD ROUND OF THUNDERSTORMS MAY DEVELOP EARLY NEXT WEEK... MONDAY INTO TUESDAY... AS A STRONGER SYSTEM APPROACHES THE REGION. ORGANIZED STORMS MAY FORM ON A FRONTAL BOUNDARY LEADING TO A CHANCE OF STRONG TO SEVERE STORMS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. KURTZ/11/MAHALE
In the hours before
Local storm report, May 11, 10:58 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1058 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 4 E COMANCHE 34.37N 97.90W
05/11/2016 E2.00 INCH STEPHENS OK BROADCAST MEDIA
RELAYED BY KSWO-TV.
&&
MAHALESpecial weather statement, May 11, 10:58 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1058 PM CDT WED MAY 11 2016
OKZ028-029-120430-
MCCLAIN OK-CLEVELAND OK-
1058 PM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCLAIN AND
SOUTHEASTERN CLEVELAND COUNTIES UNTIL 1130 PM CDT...
AT 1055 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CRINER...
MOVING NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3485 9751 3486 9754 3499 9766 3520 9735
3508 9714 3506 9714
TIME...MOT...LOC 0355Z 231DEG 33KT 3497 9753
WRSpecial weather statement, May 11, 10:58 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1058 PM CDT WED MAY 11 2016 OKZ026-030-031-120430- POTTAWATOMIE OK-LINCOLN OK-SEMINOLE OK- 1058 PM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE... SOUTHEASTERN LINCOLN AND NORTHWESTERN SEMINOLE COUNTIES UNTIL 1130 PM CDT... AT 1057 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF PRAGUE...MOVING NORTHEAST AT 40 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 40 MPH... LAT...LON 3535 9677 3549 9691 3576 9662 3543 9662 TIME...MOT...LOC 0357Z 230DEG 33KT 3547 9678 WR
Special weather statement, May 11, 11:36 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1136 PM CDT WED MAY 11 2016 OKZ029-030-120500- POTTAWATOMIE OK-CLEVELAND OK- 1136 PM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATOMIE AND NORTHEASTERN CLEVELAND COUNTIES UNTIL MIDNIGHT CDT... AT 1133 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PINK...MOVING EAST AT 10 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3518 9714 3535 9720 3544 9692 3517 9688 TIME...MOT...LOC 0433Z 259DEG 7KT 3528 9710 WR
Special weather statement, May 11, 11:58 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1158 PM CDT WED MAY 11 2016 OKZ021-033-034-120530- HARMON OK-GREER OK-BECKHAM OK- 1158 PM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARMON... NORTHWESTERN GREER AND SOUTHWESTERN BECKHAM COUNTIES UNTIL 1230 AM CDT... AT 1156 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF TEXOLA...MOVING EAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3519 10000 3521 9956 3494 9957 3495 10000 TIME...MOT...LOC 0456Z 272DEG 28KT 3510 9997 WR
Special weather statement, May 12, 12:19 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1219 AM CDT THU MAY 12 2016
OKZ008-013-120545-
NOBLE OK-KAY OK-
1219 AM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NOBLE AND SOUTH
CENTRAL KAY COUNTIES UNTIL 1245 AM CDT...
AT 1218 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MARLAND...
MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
LAT...LON 3660 9692 3658 9689 3656 9689 3651 9703
3643 9703 3640 9716 3657 9731 3665 9706
3659 9706 3658 9700 3662 9693 3668 9694
3669 9698 3671 9692
TIME...MOT...LOC 0518Z 247DEG 20KT 3651 9712
WRThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:10 PM CDT | Special Weather Statement | OUN | Stephens | 35 min |
| May 11, 10:16 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 44 min |
| May 11, 10:54 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 29 min |
| May 11, 10:56 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 49 min |
| May 11, 10:58 PM CDT | Special Weather Statement | OUN | McClain | 32 min |
| May 11, 11:01 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 44 min |
| May 11, 11:34 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 26 min |
| May 11, 11:36 PM CDT | Special Weather Statement | OUN | Pottawatomie | 24 min |
| May 11, 11:40 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain, Pottawatomie | 35 min |
| May 11, 11:57 PM CDT | Areal Flood Advisory | OUN | Cleveland, Garvin, Grady, McClain, Pottawatomie | 3 hr |
| May 11, 11:58 PM CDT | Special Weather Statement | OUN | Beckham | 32 min |
| May 12, 12:12 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pontotoc, Pottawatomie, Seminole | 48 min |
| May 12, 12:19 AM CDT | Special Weather Statement | OUN | Noble | 26 min |
| May 12, 12:24 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 51 min |
| May 12, 12:37 AM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 38 min |
| May 12, 12:56 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, McClain, Pontotoc, Pottawatomie, Seminole | 49 min |
| May 12, 1:11 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Greer, Jackson, Kiowa | 49 min |
| May 12, 1:13 AM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson, Tillman | 47 min |
| May 12, 1:43 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc, Pottawatomie, Seminole | 47 min |
| May 12, 1:47 AM CDT | Areal Flood Advisory | OUN | Garvin, Hughes, McClain, Pontotoc, Pottawatomie, Seminole | 118 min |
| May 12, 1:52 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 24 min |
| May 12, 1:58 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Kiowa | 47 min |
| May 12, 2:07 AM CDT | Special Weather Statement | OUN | Lincoln | 23 min |
| May 12, 2:18 AM CDT | Areal Flood Advisory | OUN | Lincoln, Oklahoma, Pottawatomie | 3 hr |
| May 12, 2:24 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes, Pontotoc | 51 min |
| May 12, 2:37 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Tillman | 38 min |
| May 12, 2:42 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Jefferson, Stephens | 33 min |
| May 12, 3:13 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 47 min |
| May 12, 3:32 AM CDT | Special Weather Statement | OUN | Atoka, Coal | 43 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.